Image via WikipediaMost chronic back pain sufferers, will do anything to get to the source of their pain in order to find relief. Many have been to pain management clinics, tried the rounds with pain medications, physical therapy and exercise. Some find success, some don't.
I am a firm believer that the patient should be proactive in his own health matters. Don't wait for the MD to tell you what to do.
In this article we will examine some how back pain can be exacerbated by constipation.
Constipation is defined as the inability to pass stool on a regular daily basis. Stool, when passed, is usually hard and the sufferer must strain to pass it. Or, conversely, intermittent diarrhea may also occur. This straining elevates the blood pressure and also weakens the anus and can eventually cause bleeding. Many times complications can occur, such as hemorrhoids.
How constipation affects the back
The colon, or large intestine in constipation becomes congested with toxins which compromises overall health. The stool backs up higher and higher in the colon causing gas, bloating, malaise and a overall feeling of discomfort. Even mental cloudiness can occur. This pressure and bloating displaces the colon and pushes it into the spine and supportive structures. The pelvis as well becomes out of alignment resulting in low back pain. Many people seek relief through anti-inflammatories and pain medication which will compound the problem and worsen the constipation and back pain.
How to get help
Watch the foods the foods that can trigger gas and bloating such as beans, dairy products, broccoli, cabbage, sweet potatoes, sweets and others.
Increase the fiber in the diet, but make sure that you drink a lot of water because if you don't you'll end up with the same problem - fiber adds bulk and insufficient water will cause problems with passing of stool.
Exercise and therapy are really great for the digestive system. Fresh air is great too!
As much as possible, leave off those pain killers as they are known to cause constipation. If, though, you must have something for an acute attack, ask your doc for a stool softener or check with your pharmacist.